Oklahoma, 2012

Drought in Oklahoma, December 1 to 31, 2012

December 1 to 31, 2012 · NWS AMA · 3 events in 3 counties and zones

The month of December provided a few opportunities for improvement in drought conditions across the Oklahoma Panhandle, but fell short of showing significant improvement. Exceptional (D4) drought affects all of Beaver County and most of Texas County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$55 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of December provided a few opportunities for improvement in drought conditions across the Oklahoma Panhandle, but fell short of showing significant improvement. Exceptional (D4) drought affects all of Beaver County and most of Texas County. Extreme (D3) drought affects the northwest corner of Texas County and the southern half of Cimarron County. Severe (D2) drought affects the northern half of Cimarron County.

Multiple snow events provided the Oklahoma Panhandle with some much needed moisture. Guymon recorded 0.97 inches of precipitation (0.33 inches above normal) for the month. Overall this month ranked as the 43rd warmest and 55th wettest December on record for the Oklahoma Panhandle. As December came to an end so did the warmest 1 year, 2 year, and 3 year period on record for the Oklahoma Panhandle.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. But given the recent wetting rains a marginal improvement was noted in the Keetch-Byram Drought Index for the Oklahoma Panhandle as it now falls within the 600 to 800 range.

The recent rains did little to help the growth of dryland winter wheat as crops had already failed or failed to emerge in some counties. Irrigated fields showed average growth but have required significant supplemental watering. The Palmer Drought Severity Index showed improvement for the Oklahoma Panhandle as the rating was increased to moderate drought from extreme drought. Water watches remain in effect for several public water systems through December while voluntary to mandatory water restrictions have been enacted.

Economic losses due to the drought through December were estimated near $15 million (D3)/25 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 30, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1105 PM CST FRI NOV 30 2012

.AVIATION...
NOT MUCH CHANGE FROM THE 00 Z TAF ISSUANCE. VFR CONDITIONS EXPECTED
TO PREVAIL THROUGH THIS TAF ISSUANCE. SURFACE WINDS WILL START THE
TAF LIGHT AND VARIABLE BUT ARE EXPECTED TO SHIFT TOT HE WEST AND
INCREASE TO 10 TO 15 KTS BY MIDDAY TOMORROW. WINDS SHOULD DROP OFF
AFTER 00Z SUNDAY TO BECOME LIGHT AND VARIABLE ONCE AGAIN.

&&

.PREV DISCUSSION... /ISSUED 813 PM CST FRI NOV 30 2012/

UPDATE...
UPDATED SKY GRIDS TO INCREASE CLOUD COVER ALL ZONES REST OF TONIGHT
AS RATHER THICK LEE ENHANCED HIGH CLOUD DECK HAS ENCOMPASSED MUCH OF
FCST AREA BASED ON SATELLITE IMAGERY. REMAINING FCST ELEMENTS FOR
TONIGHT LOOK FINE AT THIS TIME. UPDATED PRODUCTS HAVE BEEN SENT.

ANDRADE

PREV DISCUSSION... /ISSUED 458 PM CST FRI NOV 30 2012/

AVIATION...
VFR CONDITIONS EXPECTED TO PERSIST THROUGH THIS TAF ISSUANCE. WINDS
WILL START OUT LIGHT AND VARIABLE THEN SHIFT TO THE WEST AND INCREASE
TO 10 TO 15 KTS. AS LEE SIDE TROUGHING STRENGTHENS DURING THE DAY
TOMORROW WINDS WILL CONTINUE TO SHIFT TO BECOME MORE NORTHWESTERLY.

PREV DISCUSSION... /ISSUED 220 PM CST FRI NOV 30 2012/

DISCUSSION...

VERY FEW CHANGES WERE MADE TO THE GOING FORECAST AS PRECIP CHANCES
REMAIN NEAR ZERO AND TEMPERATURES REMAIN ABOVE NORMAL. TWO COLD
FRONTS WILL IMPACT THE PANHANDLES OVER THE NEXT SEVEN DAYS. THE
FIRST FRONT WILL SWEEP THROUGH ON MONDAY...BRINGING TEMPS DOWN FROM
NEAR RECORD HIGHS OVER THE WEEKEND TO CLOSER TO 60 BY TUE. A REBOUND
TOWARD 70 IS EXPECTED WED AND THU BEFORE A SECOND...LIKELY STRONGER
FRONT PUSHES THROUGH ON THU NIGHT.  THIS FRONT WILL BRING TEMPS DOWN
CLOSER TO NORMAL OR POSSIBLY BELOW NORMAL BY FRI/SAT. A SPRINKLE OR
FLURRY MAY BE POSSIBLE WITH THIS SECOND FRONT...BUT MEASURABLE
PRECIP LOOKS UNLIKELY.

THIS WEEKEND/S TEMPS...
WENT WITH A MAV/MET BLEND FOR HIGHS AS WARMER MET NUMBERS COULD BE A
BIT TOO HIGH DUE TO THE EFFECTS OF PERIODS OF SCATTERED TO BROKEN
HIGH CLOUDS OVER THE WEEKEND.

SIMPSON

FIRE WEATHER...

BRIEF ELEVATED FIRE WEATHER CONDITIONS COULD DEVELOP FOR AN HOUR OR
TWO AROUND NOON ON SATURDAY BEFORE WINDS CALM DOWN SATURDAY
AFTERNOON. SUNDAY AND MONDAY AFTERNOONS COULD ALSO FEATURE BRIEF
ELEVATED FIRE WEATHER CONDITIONS. THE MOST LIKELY AREAS FOR
COMBINATIONS OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL BE IN
THE WESTERN HALF OF THE PANHANDLES SATURDAY THROUGH MONDAY. NO RAIN
OR SNOW IS EXPECTED THROUGH THE WEEK.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02
Hazardous weather outlook, Nov 30, 2:25 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
225 PM CST FRI NOV 30 2012

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
225 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BRIEF ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MAINLY
THE WESTERN PANHANDLES SATURDAY AND SUNDAY. BRIEF ELEVATED FIRE
WEATHER CONDITIONS COULD DEVELOP ANYWHERE ACROSS THE PANHANDLES ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS SATURDAY THROUGH MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Beaver

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Beaver forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Drought, Cimarron

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cimarron forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Drought, Texas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423441, 423442, 423443.